Hail, Winona
- When
- May 25, 1:47 PM CST
- Where
- Winona County, 1.7 mi SW of Elba
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 44.060, -92.040
Quarter sized hail fell in the Whitewater State Park.
A couple rounds of thunderstorms swept across southeast Minnesota during the afternoon and evening of May 25th. These storms primarily produced large hail with some occasional damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A couple rounds of thunderstorms swept across southeast Minnesota during the afternoon and evening of May 25th. These storms primarily produced large hail with some occasional damaging winds. The largest reported hail size was quarter sized in the Whitewater State Park (Winona County) and Lewiston (Winona County). Trees and power lines were blown down between Houston and Brownsville (Houston County) and across the northern part of Dodge County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 12:32 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
132 PM CDT Fri May 25 2018
.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018
GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.
Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.
A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.
.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018
The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.
Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.
Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri May 25 2018
VFR conditions out there and should mostly remain the next 24 hours,
but we'll be watching a broken line of showers and thunderstorms
developing west of RST the next few hours. That line should then
gradually progress eastward into early evening, though remaining
questions about how widespread activity will become precludes any
specific timing mention for either LSE or RST (will have to watch
radar trends the next hour or two). Suffice it to say that a brief
period of MVFR or even IFR conditions is possible for either
location if a heavier storm crosses the terminal site, with some
gusty winds to 40 knots and small hail also possible in stronger
storms. In the wake of that activity, which should depart by 01Z for
LSE (earlier at RST), clearing skies are expected overnight, with
lots of sunshine into Saturday along with very warm temperatures and
light southerly winds.
&&
.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018
High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:
Rochester La Crosse
May 26 91 (1939) 94 (1967)
May 27 93 (1914) 96 (1874)
May 28 95 (2006) 95 (1874)
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...LawrenceHazardous Weather Outlook National Weather Service La Crosse WI 515 AM CDT Fri May 25 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 515 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area this afternoon and evening. Some of storms could become severe with damaging winds, small hail and locally heavy rains the main threats between 3 and 10 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon heat indices in the 90s are expected for the Memorial Day weekend with Sunday the warmest day. There will be small chance of thunderstorms Saturday afternoon north of Interstate 94. Severe weather is not expected. Periodic chances for thunderstorms will return Tuesday and continue through Thursday. It is too early to determine if there is a chance for any severe weather. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/Baumgardt
Special Weather Statement
National Weather Service La Crosse WI
231 PM CDT FRI MAY 25 2018
MNZ087-088-252015-
Olmsted-Winona-
231 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA AND EAST
CENTRAL OLMSTED COUNTIES...
At 231 PM CDT, a strong thunderstorm was located 7 miles north of St.
Charles, or 19 miles east of Rochester, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
St. Charles, Altura, Elba, Minneiska, Beaver, Whitewater State Park,
County Roads 9 And 10, Carley State Park, Whitman, County Roads 28
And 31, Little Valley and Lazy D Campground.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4411 9222 4411 9208 4419 9208 4419 9186
4418 9183 4416 9182 4415 9177 4395 9206
4406 9226
TIME...MOT...LOC 1931Z 218DEG 13KT 4407 9209
DASSpecial Weather Statement National Weather Service La Crosse WI 247 PM CDT FRI MAY 25 2018 MNZ079-WIZ032-033-252015- Wabasha-Buffalo-Trempealeau- 247 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WABASHA...CENTRAL BUFFALO AND NORTHWESTERN TREMPEALEAU COUNTIES... At 246 PM CDT, a strong thunderstorm was located 7 miles east of Alma, moving east at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Arcadia, Wabasha, Alma, Independence, Buffalo City, Kellogg, Waumandee, West Newton, Nelson, Montana, Pioneer Campground, Cream, Tell and Praag. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4424 9203 4441 9201 4449 9143 4424 9141 TIME...MOT...LOC 1946Z 267DEG 19KT 4435 9178 Lawrence
The La Crosse radar (KARX), 73 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell in the Whitewater State Park.
Quarter sized hail fell in Lewiston.
Numerous trees and some power lines were blown down near Brownsville.
Along with nickel sized hail, wind gusts were estimated at 50 to 55 mph east of Spring Grove.
Some trees and power lines were blown down north of Dodge Center.
The automated weather observing equipment at the Rochester airport measured a wind gust of 60 mph.
Several trees were blown down near Rushford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752660, 752661, 752662, 752663, 752664, 752665, 752666, 752669, 752670, 752672.